Alert archive / California / High Surf Advisories in 2022

High Surf Advisory 1, NWS Eureka, CA

April 5, 2022Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Apr 5, 2022, 6:19 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2022, 6:19 AM PDT (13:19 UTC)
Expired
Apr 5, 2022, 9:00 PM PDT
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WHUS46 KEKA 051319
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
619 AM PDT Tue Apr 5 2022

CAZ101-103-104-051900-
/O.NEW.KEKA.SU.Y.0001.220405T1319Z-220405T1900Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
619 AM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...Large breaking waves up to 23 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Until noon PDT today.

* IMPACTS...Dangerous surfing conditions and localized beach
  erosion. Beachcombing is highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
2 follow-up statements
411 
WHUS46 KEKA 051814
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1114 AM PDT Tue Apr 5 2022

CAZ101-103-104-052200-
/O.EXT.KEKA.SU.Y.0001.000000T0000Z-220405T2200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1114 AM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...Large breaking waves over 20 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Until 3 PM PDT this afternoon.. .

* IMPACTS...Dangerous surfing conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
422 
WHUS46 KEKA 052028
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
128 PM PDT Tue Apr 5 2022

CAZ109-060400-
/O.EXB.KEKA.SU.Y.0001.000000T0000Z-220406T0400Z/
Mendocino Coast-
128 PM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Large breaking waves 18 to 22 feet.

* WHERE...Mendocino Coast County.

* WHEN...Until 9 PM PDT this evening. Waves subsiding after
  midnight.. .

* IMPACTS...Dangerous surfing conditions and localized beach
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

CAZ101-103-104-060400-
/O.EXT.KEKA.SU.Y.0001.000000T0000Z-220406T0400Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
128 PM PDT Tue Apr 5 2022

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Large breaking waves 18 to 22 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Southwestern Humboldt Counties.

* WHEN...Until 9 PM PDT this evening. Waves subsiding after
  midnight.. .

* IMPACTS...Dangerous surfing conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 5, 3:46 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 3:46 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
346 AM PDT Tue Apr 5 2022

.SYNOPSIS...Dry weather is forecast today through Thursday. Daytime
high temperatures are expected to warm well above normal on
Wednesday and again on Thursday. A cooling trend with periods of
blustery winds are forecast Friday through Monday.

&&

.DISCUSSION...Satellite imagery showed plenty of low level clouds
spread out across many of the interior valleys early this morning.
There is just too much low level moist air and low clouds to pose
a significant threat for frost this morning and all advisories
have been cancelled. Clearer skies and lower dewpoints will pose
a higher risk for frost formation tonight, mainly where northerly
winds completely decouple. The mitigating factor will be a
warming air mass which should offset the longwave cooling. Strong
nocturnal inversions will likely form over the valley floors and
completely decouple from the deep layer warming.

Some warming is expected today. Much more substantial warming is
anticipated for the interior on Wednesday and again on Thursday as
upper ridging builds over NW California. Highs in the 80s are
generally expected for many of the valleys. A few warmer sites
such as Ukiah should hit 90F or more on Thu. Records for Ukiah are
in the mid 90's and right now the chance for 95F or more is only
around 30%. Light offshore flow should keep stratus and fog to a
minimum and slight warming for the coast is also expected. Also,
northerlies should not be as gusty on Wednesday and Thursday.
Northerlies along the coast will probably gust to 19-28 mph
today, and 12-19 mph on Wed and Thu.

A cooling trend will begin on Friday as a transient shortwave
trough knocks down the ridge. This shortwave trough does not pose
a significant chance for rain (10% or less), however it will
induce a push of marine air and low clouds. NBM guidance as well
as raw ensemble guidance indicates northerlies ramping up in the
wake this trough on Friday. Northerlies may gust up to 28-35 mph
in the afternoon/evening. These diurnal northerlies and
northwesterlies will likely persist into the weekend and probably
into Monday of next week. The air mass will also cool down over
the weekend, increasing the risk for frost and freezing
temperatures, especially for interior valleys. The chance of rain
and low elevation snow will also increase, however there is
considerable variability and uncertainty with the depth, evolution
and progression of the cold core aloft. Current multi-model
guidance indicates 10-20% probabilities for an inch or more of
snow in 24 hours, above 1500-2500 feet for Del Norte and Humboldt
Counties. Impactful winter weather with low snow levels for
Northwest California is possible. Sub-freezing early morning
temperatures in the valleys of Del Norte, Humboldt, Mendocino and
Lake Counties are much more probable, especially Sun and Mon.

&&

.AVIATION...Visibilities have bounced around overnight and hopping
around between IFR to MVFR along the coast. Expect this trend to
continue through most of this morning. Current guidances suggests
that VFR conditions can be expected this afternoon and this evening,
though some MVFR conditions will certainly be possible. Winds will
be breezy along the coast this afternoon, with sustained winds
topping out around 15 knots or so. Otherwise, VFR conditions should
prevail through the period at KUKI.

&&

.MARINE...A larger northwest swell, with a period at 15 to 16
seconds, will peak this morning around 15 to 17 feet and then slowly
diminish through the rest of the work week. Northerlies will ramp up
from south to north today over the coastal waters. Steeper, short-
period seas will build in response to the increasing winds. Winds
will begin a weakening trend tomorrow and continue the downward
trend through Thursday. Another increase is expected for Friday and
into the weekend, with winds topping out around near gales to gales
over the outer waters. Mostly strong breezes are expected over the
inner waters, though around Point Saint George and Cape Mendocino
will likely see near gales. Winds are forecast to weaken as we head
into Sunday and should continue to diminish into early next week.

&&

.BEACH HAZARDS...A larger northwest swell is forecast to bring some
breaking waves to around 20 feet to area beaches this morning. Our
criteria for a High Surf Advisory is 22 feet, so at this time the
forecast breaking waves fall just short of criteria. If waves come
in 2 feet larger than forecast they would hit our advisory criteria
in the northern portions of the area. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT Wednesday for PZZ450-
     455.

     Small Craft Advisory until 3 PM PDT Wednesday for PZZ470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 5, 3:10 AM PDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
310 AM PDT Tue Apr 5 2022

CAZ101>115-061015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
310 AM PDT Tue Apr 5 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:23 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino5 hr
Apr 5, 7:43 AM PDTHazardous Seas WarningEKA13 hr
Apr 5, 1:01 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino20 hr
Apr 5, 2:18 PM PDTSmall Craft AdvisoryEKA43 hr

Nearby

High Surf Advisories in California, 2022Every high surf advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.